Mathematische Zeitschrift

, Volume 275, Issue 1–2, pp 307–329 | Cite as

Normality and smoothness of simple linear group compactifications



Given a semisimple algebraic group \(G\), we characterize the normality and the smoothness of its simple linear compactifications, namely those equivariant \(G\times G\)-compactifications possessing a unique closed orbit which arise in a projective space of the shape \(\mathbb{P }(\mathrm{End}(V))\), where \(V\) is a finite dimensional rational \(G\)-module. Both the characterizations are purely combinatorial and are expressed in terms of the highest weights of \(V\). In particular, we show that \({\mathrm{Sp}}(2r)\) (with \(r \geqslant 1\)) is the unique non-adjoint simple group which admits a simple smooth compactification.


Line Bundle Partial Order Maximal Element Dynkin Diagram Borel Subgroup 



We would like to thank A. Maffei for fruitful conversations on the subject. As well, we would like to thank the referee for his careful reading and for useful suggestions and remarks.


  1. 1.
    Alexeev, V., Brion, M.: Stable reductive varieties II. Projective case. Adv. Math. 184(2), 380–408 (2004)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Bourbaki, N.: Éléments de mathématique. Fasc. XXXIV. Groupes et algèbres de Lie. Chapitres IV, V, VI, Actualités Scientifiques et Industrielles 1337, Hermann, Paris (1968)Google Scholar
  3. 3.
    Bravi, P., Gandini, J., Maffei, A., Ruzzi, A.: Normality and non-normality of group compactifications in simple projective spaces. Ann. Inst. Fourier (Grenoble) 61(6), 2435–2461 (2011)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Brion, M.: Groupe de Picard et nombres caractéristiques des variétés sphériques. Duke Math. J. 58(2), 397–424 (1989)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Brion, M.: Variétés sphériques et théorie de Mori. Duke Math. J. 72(2), 369–404 (1993)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Chirivì, R., De Concini, C., Maffei, A.: On normality of cones over symmetric varieties. Tohoku Math. J. (2) 58(4), 599–616 (2006)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    De Concini, C.: Normality and non normality of certain semigroups and orbit closures. In: Algebraic transformation groups and algebraic varieties, Encyclopaedia Math. Sci. 132, pp. 15–35, Springer, Berlin (2004)Google Scholar
  8. 8.
    De Concini, C., Procesi, C.: Complete symmetric varieties. In: Invariant theory (Montecatini 1982), Lecture notes in mathematics 996, pp. 1–44, Springer, Berlin (1983)Google Scholar
  9. 9.
    Fulton, W.: Eigenvalues, invariant factors, highest weights, and Schubert calculus. Bull. Am. Math. Soc. (N.S.) 37(3), 209–249 (2000)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Gandini, J.: Simple linear compactifications of odd orthogonal groups. J. Algebra 375, 258–279 (2013)Google Scholar
  11. 11.
    Kannan, S.S.: Projective normality of the wonderful compactification of semisimple adjoint groups. Math. Z. 239(4), 673–682 (2002)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Kapovich, M., Millson, J.J.: Structure of the tensor product semigroup. Asian J. Math. 10(3), 493–539 (2006)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Knop, F.: The Luna-Vust theory of spherical embeddings. In: Proceedings of the Hyderabad conference on algebraic groups (Hyderabad 1989) by Manoj Prakashan, Madras, pp. 225–249 (1991)Google Scholar
  14. 14.
    Knutson, A., Tao, T.: The honeycomb model of \({\rm GL}_n(\mathbb{C})\) tensor products I. Proof of the saturation conjecture. J. Am. Math. Soc. 12(4), 1055–1090 (1999)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Kumar, S.: Proof of the Parthasarathy–Ranga Rao–Varadarajan conjecture. Invent. Math. 93(1), 117–130 (1988)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Kumar, S.: Tensor product decomposition. In: Proceedings of the international congress of mathematicians, Hyderabad, India, pp. 1226–1261 (2010)Google Scholar
  17. 17.
    Mathieu, O.: Construction d’un groupe de Kac-Moody et applications. Compos. Math. 69(1), 37–60 (1989)MathSciNetMATHGoogle Scholar
  18. 18.
    Ruzzi, A.: Smooth projective symmetric varieties with Picard number one. Int. J. Math. 22(2), 145–177 (2011)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Timashev, D.A.: Equivariant compactifications of reductive groups. Sb. Math. 194(3–4), 589–616 (2003)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Dipartimento Di Matematica “Guido Castelnuovo”“Sapienza” Università Di RomaRomaItaly
  2. 2.Laboratoire De MathématiquesUniversité Blaise Pascal, UMR 6620Aubière CedexFrance

Personalised recommendations